A patient with melanoma experienced antiphospholipid syndrome following multiple infusions of the PD-1 inhibitor pembrolizumab, according to authors of a recent case report.

Presence of Raynaud phenomenon and high levels of antiphospholipid antibodies led to the diagnosis of antiphospholipid syndrome in the patient, who had stage IIIB unresectable melanoma.

This report provides additional evidence that this syndrome is an immune-related adverse event associated with checkpoint inhibitor therapy, said Alexandra Picard, MD, of Hôpital Archet, Nice, France, and coauthors.

“Due to the increased use of anti PD-1 therapies, clinicians should be aware of this new potential immune-mediated toxic effect that manifests as antiphospholipid syndrome,” the researchers wrote. The report is in JAMA Dermatology.

“Great caution” should be exercised when considering use of immune checkpoint inhibitors in patients with a history of antiphospholipid syndrome, the authors added.

The woman in this report was over 60 years of age and had first presented with superficial melanoma on her right calf, followed by recurrent lymph node metastases over the next few years, all of which were surgically treated.

Following a PET-CT scan showing a new metastatic lymph node, the woman started pembrolizumab 2 mg/kg every 3 weeks and had a partial response within 3 months, the investigators reported.

After the tenth infusion, however, the patient developed bilateral secondary Raynaud phenomenon that followed a typical discoloration sequence and resulted in a necrotic lesion at the tip of one finger.

The patient had no personal or family history of Raynaud phenomenon.

While beta2-glycoprotein 1 antibodies were not elevated, laboratory tests did show anticardiolipin antibodies and lupus anticoagulants at elevated levels, the investigators said, noting that repeat testing at 12 weeks confirmed positivity of antiphospholipid antibodies.

The Raynaud phenomenon disappeared and the necrotic lesion healed after pembrolizumab was stopped and prednisolone treatment was started, they added.

No recurrence of either was noted at the last follow-up.

Previous reports have described antiphospholipid syndrome in advanced melanoma patients treated with alfa-2b interferon alone or in combination with anti-interleukin 2, the authors said in their discussion of the case.

In addition, there has been another recent report of antiphospholipid syndrome associated with the CTLA4 inhibitor ipilimumab and the PD-1 inhibitor nivolumab, they said. In that case, testing for antiphospholipid antibodies revealed elevated beta2-glycoprotein 1 antibody levels.

“We hypothesize that [antiphospholipid syndrome] is a kind of autoimmunity induced by anti–PD-1 due to the expansive expression of the immune system against tumor cells,” the researchers wrote.

Although a case of cancer-associated antiphospholipid syndrome could not be ruled out in the present report, the rapid and complete resolution of symptoms after treatment discontinuation suggested that pembrolizumab, a “known immunostimulant,” was the cause, they said.

While antibodies against PD-1 have improved melanoma prognosis, they are associated with a wide range of immune-related adverse effects in the skin, gastrointestinal tract, liver, and endocrine system, Dr. Picard and coauthors noted.

They reported having no conflicts of interest.

SOURCE: Sanchez A, et al. JAMA Derm. 2018 Sep 19. doi: 10.1001/jamadermatol.2018.2770.